Nebraska, 2007Flash Flooding and Flood in Nebraska, April 24 to 25, 2007
April 24 to 25, 2007 · NWS GLD · 4 events in 3 counties and zones
Slow-moving thunderstorms produced extremely heavy rainfall of 4-6 inches across portions of northeast Colorado, southwest Nebraska and northwest Kansas during the evening and overnight hours. Some roads were washed out and a few creeks were out of their banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms produced extremely heavy rainfall of 4-6 inches across portions of northeast Colorado, southwest Nebraska and northwest Kansas during the evening and overnight hours. Some roads were washed out and a few creeks were out of their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 2:57 PM CST, 10 hours 3 minutes earlier.
Area forecast discussion, Apr 23, 2:57 PM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON APR 23 2007
.DISCUSSION...18Z SURFACE ANALYSIS PLACES A WARM FRONT DRAPED ACROSS
WESTCENTRAL KANSAS AND A DRYLINE ENTERING THE EXTREME SOUTHWEST
CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWS THE UPPER LOW WEST OF
THE 4-CORNERS AREA. THE COMPOSITE RADAR LOOP INDICATES CONVECTION
FIRING UP ALONG THE FRONT RANGE
THE MAIN CHALLENGES FOR THIS FORECAST ARE TO DETERMINE IF A FLASH
FLOOD WATCH IS NEEDED FOR TONIGHT OVER A FEW ZONES WHERE RECENT
RAINS HAVE CAUSED SOME FLOODING AND WHERE FLASH FLOOD GUIDANCE IS
LOW.
THE UPPER LOW WILL MOVE INTO THE 4-CORNERS AREA TONIGHT AND THEN
INTO WESTERN KANSAS ON TUESDAY. THE SLOW MOVING LOW WILL MOVE INTO
SOUTHCENTRAL KANSAS TUESDAY NIGHT AND THEN INTO WESTERN OKLAHOMA ON
WEDNESDAY. THE SYSTEM WILL MOVE FAR ENOUGH TO THE EAST WEDNESDAY
NIGHT TO HAVE LITTLE OR NO EFFECT ON THE FORECAST AREA. A RIDGE WILL
START BUILDING IN THURSDAY/THURSDAY NIGHT. SURFACE LOW PRESSURE
WILL MOVE INTO WESTERN KANSAS TONIGHT/TUESDAY. HIGH PRESSURE WILL
START BUILDING INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH
THURSDAY NIGHT.
PLAN TO KEEP OR INCREASE POPS TO LIKELY OR DEFINITE FOR TONIGHT
THROUGH TUESDAY NIGHT. LOTS OF DYNAMICS AND MOISTURE WILL BE
AVAILABLE THROUGH THIS PERIOD. THE SYSTEM MAKES IT EXIT ON WEDNESDAY
SO WILL DECREASE POPS FROM WEST TO EAST. SEVERE THREAT...INCLUDING
TORNADOES...WILL ALSO BE A PART OF TONIGHTS WEATHER. TORNADIC
PARAMETERS ARE FAVORABLE ALONG AN AXIS CROSSING EASTERN COLORADO
INTO PART OF WESTERN KANSAS. RECENTLY ISSUED TORNADO WATCH NUMBER
165 FOR EASTERN COLORADO WILL LAST UNTIL 03Z TUESDAY. STRONG
THUNDERSTORMS WILL LIKELY EXTEND EAST INTO KANSAS AND EXTREME
SOUTHWEST NEBRASKA LATER THIS EVENING AS ENERGY FROM UPPER LOW MOVES
EAST OF THE ROCKIES.
FLASH FLOOD GUIDANCE OVER THE AREA WHICH RECEIVED HEAVY RAINS
RECENTLY IS LOW. HOWEVER...STORM MOTION SHOULD BE NORTHEAST AT 30KTS
WHICH WOULD LIMIT FLASH FLOODING POTENTIAL. ALSO A POTENTIAL DRY
SLOT MAY LIMIT RAINFALL OVER THOSE COUNTIES MENTIONED.
CONSEQUENTLY...DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH.
IN THE EXTENDED...A RIDGE MOVING SLOWLY INTO THE ROCKIES WILL KEEP
NORTHWEST FLOW OVER THE CENTRAL PLAINS THROUGH THIS PERIOD. SURFACE
HIGH PRESSURE ON FRIDAY WILL BE REPLACED BY A TROUGH
SATURDAY/SUNDAY. THE GFS BRINGS A COLD FRONT MOVES INTO THE FORECAST
AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY.
OVERALL THE PERIOD LOOKS DRY AS THE UPPER RIDGE MOVES EAST INTO THE
ROCKIES. THE GFS STARTS BRINGING A TROUGH INTO THE BACK SIDE OF THE
RIDGE ON MONDAY. HOWEVER THE ECMWF KEEPS A RIDGE OVER THE AREA. PLAN
TO GO WITH THE ECMWF AND DRY CONDITIONS ESPECIALLY SINCE IT IS IN DAY
7.
MAX TEMPERATURES GRADUALLY WARM FROM THE LOWER 70S TO THE MID/UPPER
70S WITH SOME LOWER 80S OVER THE SOUTHEAST ZONES. TEMPERATURES ON
MONDAY MAY NEED TO BE TRENDED UP OVER THE NORTHWEST ZONES IF THE
RIDGE REMAINS IN PLACE DURING THAT TIME. MIN TEMPERATURES WILL BE IN
THE 40S WITH SOME LOWER 50S IN THE EAST.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
FS
Hazardous weather outlook, Apr 23, 10:45 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 23 2007
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH
OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.
THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS
AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH
THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS
THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM
MOVES ACROSS THE CENTRAL HIGH PLAINS. SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES
INTO THE EASTERN PLAINS STATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
BLM
In the hours before
Local storm report, Apr 23, 11:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD 17 N ECKLEY 40.36N 102.49W
04/23/2007 YUMA CO TRAINED SPOTTER
WATER RUNNING OVER THE ROADS
&&
SJOHNSONLocal storm report, Apr 23, 11:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 9 SE SHARON SPRINGS 38.80N 101.63W
04/23/2007 E0.75 INCH WALLACE KS TRAINED SPOTTER
0628 PM HAIL SHARON SPRINGS 38.89N 101.75W
04/23/2007 E1.00 INCH WALLACE KS TRAINED SPOTTER
0635 PM HAIL SHARON SPRINGS 38.89N 101.75W
04/23/2007 E1.00 INCH WALLACE KS TRAINED SPOTTER
0636 PM HAIL SHARON SPRINGS 38.89N 101.75W
04/23/2007 E1.75 INCH WALLACE KS TRAINED SPOTTER
0650 PM TORNADO 3 E SHARON SPRINGS 38.89N 101.70W
04/23/2007 WALLACE KS TRAINED SPOTTER
MULTIPLE REPORTS
0703 PM TORNADO 8 NE SHARON SPRINGS 38.98N 101.65W
04/23/2007 WALLACE KS NWS EMPLOYEE
MOVING NORTH VERY SLOWLY
0731 PM HAIL 15 S EDSON 39.11N 101.54W
04/23/2007 E1.25 INCH WALLACE KS PUBLIC
0731 PM HAIL 5 N BURLINGTON 39.38N 102.27W
04/23/2007 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
0741 PM HAIL 7 N BURLINGTON 39.41N 102.27W
04/23/2007 E1.00 INCH KIT CARSON CO PUBLIC
0756 PM TSTM WND DMG 2 SE BREWSTER 39.34N 101.35W
04/23/2007 THOMAS KS AMATEUR RADIO
CAR BLOWN OFF OF I-70 AT MILE MARKER 39. NO KNOWN
INJURIES.
0811 PM HAIL 8 SE EDSON 39.25N 101.43W
04/23/2007 E1.75 INCH SHERMAN KS AMATEUR RADIO
0812 PM HAIL YUMA 40.12N 102.72W
04/23/2007 E0.88 INCH YUMA CO EMERGENCY MNGR
0850 PM TORNADO 5 SE BREWSTER 39.31N 101.31W
04/23/2007 THOMAS KS EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE TO GRAIN BINS AND SEVERAL VERY
LARGE TREES REPORTED.
0900 PM HAIL 6 ENE BREWSTER 39.40N 101.27W
04/23/2007 E1.75 INCH THOMAS KS TRAINED SPOTTER
GOLF BALL HAIL COVERING GROUND
0900 PM HAIL BEECHER ISLAND 39.88N 102.13W
04/23/2007 E0.88 INCH YUMA CO LAW ENFORCEMENT
WATER OVER THE ROADWAYS
0904 PM TORNADO 7 NE GOODLAND 39.42N 101.62W
04/23/2007 SHERMAN KS NWS EMPLOYEE
VIEWED FROM THE NWS GOODLAND OFFICE
0905 PM FLASH FLOOD BEECHER ISLAND 39.88N 102.13W
04/23/2007 YUMA CO LAW ENFORCEMENT
RUNNING WATER OVER ROADS.
0925 PM FUNNEL CLOUD 8 N LEVANT 39.50N 101.19W
04/23/2007 THOMAS KS AMATEUR RADIO
0928 PM HAIL 15 NNE BREWSTER 39.56N 101.27W
04/23/2007 E1.00 INCH RAWLINS KS TRAINED SPOTTER
ALONG WITH NICKEL HAIL. REPORTED BY FAMILY MEMBER OF NWS
EMPLOYEE
0936 PM TORNADO 6 NNE LEVANT 39.46N 101.15W
04/23/2007 THOMAS KS AMATEUR RADIO
TRANSFORMER FLASHES SEEN.
1035 PM TORNADO 3 NE HAIGLER 40.04N 101.90W
04/23/2007 DUNDY NE LAW ENFORCEMENT
2 TORNADOES REPORTED BY POLICE...DISIPATED AT 0439Z
1049 PM TORNADO 2 E WAUNETA 40.29N 102.21W
04/23/2007 YUMA CO TRAINED SPOTTER
1051 PM HAIL 11 S HERNDON 39.75N 100.79W
04/23/2007 E1.00 INCH RAWLINS KS TRAINED SPOTTER
1057 PM TORNADO 11 NNE HAIGLER 40.16N 101.86W
04/23/2007 DUNDY NE LAW ENFORCEMENT
1103 PM FLASH FLOOD 17 N ECKLEY 40.36N 102.49W
04/23/2007 YUMA CO TRAINED SPOTTER
WATER RUNNING OVER THE ROADS
&&
SJOHNSONLocal storm report, Apr 23, 11:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 13 N ATWOOD 40.00N 101.04W
04/23/2007 E0.75 INCH RAWLINS KS TRAINED SPOTTER
&&
SJOHNSONLocal storm report, Apr 24, 12:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 AM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TORNADO 11 SSE ATWOOD 39.66N 100.96W
04/23/2007 RAWLINS KS EMERGENCY MNGR
DAMAGE TO RESIDENCE, FARM BUILDINGS, AND POWERLINES
&&
CFOLTZLocal storm report, Apr 24, 12:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 AM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD HERNDON 39.91N 100.79W
04/24/2007 RAWLINS KS EMERGENCY MNGR
MINOR STREET FLOODING IN HERNDON
&&
CFOLTZLocal storm report, Apr 24, 12:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD ATWOOD 39.81N 101.04W
04/24/2007 RAWLINS KS EMERGENCY MNGR
MINOR STREET FLOODING IN ATWOOD
&&
CFOLTZEvent by event
2 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Flash Flood, Red Willow
- When
- April 24, 1:00 AM CST to 7:00 AM CST
- Where
- Red Willow County, 2 mi S of Mc Cook
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.171, -100.620
Rainfall of 3 to 5 inches fell Monday night (4/23) into Tuesday morning, resulting in about 10 county roads being washed out. Road 714 south of McCook was reported closed, and many others suffered damage. A man had to be rescued from a small island in the Republican River in McCook where he camped out, when swift moving water rose and ultimately submerged the island. Coop observer 3 N of McCook received 4.25 of rain overnight, with 4.00 falling in McCook.
Flash Flood, Hitchcock
- When
- April 24, 1:00 AM CST to 7:00 AM CST
- Where
- Hitchcock County, 10 mi S of Culbertson
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.085, -100.830
Rainfall of 3 to 5 inches fell Monday night (4/23) into Tuesday morning, resulting in county roads being washed out. Road 716 1 mile south of Culbertson was washed out with culverts overflowing. A bridge on Road 708, west of Hwy 17 about 10 miles south of Culbertson was washed out making the road impassible. Some county roads between Trenton and Culbertson under water.
Thunderstorm Wind, Dundy
- When
- April 24, 12:30 AM MST
- Where
- Dundy County, Benkelman
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 40.050, -101.530
Strong straight-line winds peeled back much of the shingles and tarpaper on the second story roof of a home in Benkelman. Elsewhere in town, an 18-wheeler trailer was blown over on its side.
Flood, Red Willow
- When
- April 24, 7:00 AM CST to April 25, 1:00 PM CST
- Where
- Red Willow County, Mc Cook
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.200, -100.620
Continued periods of moderate to heavy rainfall during the day Tuesday, following Monday night's heavy rainfall, caused rivers and creeks to swell, and resulted in roads and culverts washed out throughout the county. The Republican River was reported just above flood stage near McCook with minor low land flooding, and Red Willow Creek was producing low land flooding north of Hwys 34 and 6 near Indianola.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 24, 20077 deaths · $80 million · EF3 · 2 events
- Tornadoes and Flash Flooding in Texas, April 24 to 25, 20071 injured · $2.5 million · EF1 · 55 events
- Hail and Damaging Wind in Missouri, April 24, 20071 death · 1.75 in hail · 8 events
- Flooding in Iowa, April 24 to 30, 2007$1.2 million · 14 events
- Hail and Damaging Winds in Texas, April 24 to 25, 2007$665,000 · 2.75 in hail · 16 events
- Winter Storm in Colorado, April 24, 2007$250,000 · 15 events
- Heavy Rain in Nebraska, April 24, 2007$350,000 · 5 events
- Tornado in Arkansas, April 24, 2007$125,000 · EF1 · 1 event
- Lightning Strikes in Nebraska, April 24, 2007$210,000 · 2 events
- Tornadoes and Hail in Kansas, April 24, 2007$115,000 · EF0 · 12 events
- Flash Flooding in Iowa, April 24 to 25, 2007$150,000 · 4 events
- Tornadoes and Flood in Colorado, April 24, 2007$26,000 · EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29360, 29424, 30230, 29684.